Alabama, 2003

Tornado and Hail in Alabama, March 19, 2003

March 19, 2003 · NWS HUN · 5 events in 2 counties and zones

2 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 19, 8:30 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 19, 8:30 AM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 AM CST WED MAR 19 2003

UPDATED TO INCLUDE A TORNADO WATCH FOR NORTHEAST ALABAMA COUNTIES

BREAKS IN THE CLOUDS HAVE ENABLED THE ATMOSPHERE TO DESTABILIZE
FURTHER IN NORTHEAST AL. A LINE OF STRONG THUNDERSTORMS...ORIENTED
NORTH TO SOUTH FROM MADISON COUNTY DOWN TO CULLMAN COUNTY...IS
MOVING SLOWLY EAST. A FEW CELLS IN THE LINE ARE DEMONSTRATING
ROTATION. ALSO...LINE INTERACTION WITH RUGGED TERRAIN COULD ENHANCE
STORM INTENSITY.

THE PERTINENT PART OF THE PREVIOUS DISCUSSION FOLLOWS.

IT WILL BE CLEARING FROM W TO E BY EARLY AFTERNOON.  ETA...MM5 AND
GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER CONDITIONS IN THE
LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN MARKED CONTRAST
TO PREVIOUS RUNS.  LAPSE RATES WILL STILL BE FAIRLY STEEP ACROSS THE
AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN SHORT SUPPLY...
HAVE A HARD TIME SEEING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT
FROM THIS AFTERNOON ON THRU THE WEEKEND.

HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE
ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME.  JUST ENOUGH
LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME
SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)...
SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS.  QUITE A CHANGE
FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER
W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI.

GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS
SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN
THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG
OR SEVERE WORDING IN THE ZONES.  WILL EXPOUND ON THE THREAT IN THE
MRNG HWO TO FOLLOW SHORTLY.

GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND
THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND
PRESENCE OF DECENT SOUTHERLY SFC FLOW.  WILL SEE A MODEST COOL OFF
FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN.

.HUN...TORNADO WATCH UNTIL NOONTIME FOR MADISON...MORGAN...CULLMAN
...JACKSON...DE KALB...AND MARSHALL COUNTIES IN NORTHEAST ALABAMA.

SCHAUB
Hazardous weather outlook, Mar 19, 8:28 AM CST, 52 minutes before
ALZ001>010-016-191900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 12
NOON...

MADISON...MORGAN...CULLMAN...MARSHALL...DEKALB...AND JACKSON.

LOW PRESSURE OVER SOUTHEAST ALABAMA WILL COMBINE WITH A VERY
UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS
WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL
END BY 10 AM OVER MADISON...MORGAN AND CULLMAN COUNTIES AND OVER
JACKSON...DEKALB AND MARSHALL COUNTIES BY NOON TIME.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON
THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM
DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA...
MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON
THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL.

THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH
JUST A LOW CHANCE OF RAIN ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT NEEDED AT THE MOMENT BUT REPORT ANY
SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE
NATIONAL WEATHER SERVICE.

SHUMWAY

In the hours before

Special weather statement, Mar 19, 4:35 AM CST, 4 hours 45 minutes before
ALZ003-004-191100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CST WED MAR 19 2003

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN
FRANKLIN AND WESTERN LAWRENCE COUNTIES THROUGH 515 AM.  PERSONS IN
THE PHIL CAMPBELL...MOUNT HOPE AND MOULTON AREAS CAN EXPECT
FREQUENT LIGHTNING...POSSIBLE WINDS GUSTS TO 40 MPH...AND SMALL
HAIL WITH THIS STORM.

JTB
Special weather statement, Mar 19, 5:55 AM CST, 3 hours 25 minutes before
ALZ004>010-016-191400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 AM CST WED MAR 19 2003

...STRONG AND GUSTY WINDS AFFECTING EXTREME NORTHERN ALABAMA THIS
MORNING...

STRONG SOUTHEAST WINDS...GUSTING AT TIMES TO SPEEDS OF 35 MPH...WILL
AFFECT THE CENTRAL AND EASTERN TENNESSEE VALLEY THROUGH 8 AM.  THE
WIND WILL BE MOST NOTICEABLE IN OPEN AREAS AND ALONG THE HIGHER RIDGE
TOPS. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD EXERCISE
ADDITIONAL CAUTION EARLY THIS MORNING...ESPECIALLY WHEN CROSSING
LARGE BRIDGES.  THE STRONG WINDS MAY ALSO BE CAPABLE OF BLOWING A
FEW POORLY ROOTED TREES DOWN...MAINLY IN AREAS THAT RECEIVED
RAINFALL OVERNIGHT.  THE WINDS SHOULD START TO SUBSIDE AFTER 8 AM.

JTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Tornado, Madison

When
March 19, 9:20 AM CST to 9:23 AM CST
Where
Madison County, 2 mi N of Toney
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.950, -86.600

Few trees twisted and snapped.

Thunderstorm Wind, Madison

When
March 19, 9:20 AM CST to 9:25 AM CST
Where
Madison County, 2 mi NW of Hazel Green
Measured
60 kt (69 mph) estimated sustained
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.400, -86.200

A large street sign and power lines down

Thunderstorm Wind, Marshall

When
March 19, 9:55 AM CST to 9:58 AM CST
Where
Marshall County, Claysville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.433

Large tree and several limbs blown down.

Hail, Madison

When
March 19, 10:40 AM CST
Where
Madison County, New Market
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.783, -86.550

penny size hail reported.

Hail, Madison

When
March 19, 10:55 AM CST to 10:57 AM CST
Where
Madison County, 5 mi NE of Huntsville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.933, -86.750

penny size hail at Buck Horn High School.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351271, 5351272, 5351273, 5351274, 5349638.